With the increased use of therapeutic serums in the past twenty years, much has been written of the various manifestations of anaphylaxis. Urticaria, arthralgia, adenopathy and cardiac collapse are well known complications of serum therapy. Coma and occasionally death have been reported following serum injection. Many reports of multiple neuritis and myelitis following the use of Pasteur treatment have appeared, and encephalitis following vaccination is well known. Another unpleasant complication of prophylactic efforts, and fortunately one less frequently seen, is multiple neuritis.
In 1912, Thaon1 reported a case in which paralysis of the serratus magnus and other muscles developed following serum sickness due to the injection of 10 cc. of tetanus antitoxin. In 1915, Richardson2 reported a case of severe tetanus with recovery, which was followed by a pronounced multiple neuritis that he attributed to the action of the tetanus toxin. Dyke3 in 1918 wrote on neuritis